If you’ve twanged a muscle, gone over on an ankle or your joints are stiff after running, you might reach for a painkiller. But which painkiller should runners use when they need something a bit more than rest and ice? Is paracetamol or ibuprofen better for runners?
Paracetamol or ibuprofen?
Pain and inflammation are unpleasant and uncomfortable. You might therefore assume that you need an anti-inflammatory such as ibuprofen which belongs to a family of medicines called NSAIDs (Non-Steroidal Anti-Inflammatories). These work by reducing inflammation and swelling in an injured area. A dose of ibuprofen will most likely ease some of your discomfort but there’s now a view that using an NSAID within 48 hours of an injury might actually slow down healing. The body is intentionally bringing new cells and tissue fluid to the area to promote healing and while that might make the area feel tight and sore, it’s happening for a reason.
Swelling after an injury isn’t all bad news. In the first 48 hours the body intentionally causes inflammation in the damaged area. The extra tissue fluids immobilise the joint and restrict its movement, which allows healing and protects it from further injury. The fluids are also packed with cells brought into the area to stop further bleeding from torn blood vessels,From Run Well: Essential health questions and answers for runners Bloomsbury 2021
to remove waste products and debris, and to stimulate growth and regeneration.
So, if you need to take something, you’re probably better off having paracetamol Paracetamol does have some anti-inflammatory action but it’s not as intense as ibuprofen. You could move to ibuprofen after a couple of days. If paracetamol doesn’t hit the spot and reducing pain is your priority, then taking ibuprofen and putting up with potentially slightly slower healing might be the option you choose.
Are paracetamol and ibuprofen ok for me to take?
Always check with a pharmacist before you take a new medication, don’t just take it after you’ve read it in a blog!
Paracetamol is safe for the majority of adults. There might be a medical reason why it isn’t a good choice for you for. People with liver disease, liver damage from alcoholism and those who are using certain medications for epilepsy or cancer will be advised not to take paracetamol. You also need to be cautious if you’re taking other medications that contain paracetamol as it is extremely dangerous to take more than the recommended dose. Read more about paracetamol safety here.
Ibuprofen and other NSAIDs have a longer list of reasons why they might not be advised so again, check with your pharmacist and read the patient information leaflet.
Reasons not to take ibuprofen include:
- previous stomach ulcers
- allergy to aspirin or already taking aspirin
- heart disease
- kidney disease
- asthma (it can provoke an attack in some people)
- inflammatory bowel disease
- breast feeding
- blood thinning medications such as warfarin
It’s best not to take ibuprofen on an empty stomach so if you really can’t eat then this may be another reason to choose paracetamol. Read more about ibuprofen here.
Is an ibuprofen gel ok?
You might think that gels and creams containing anti-inflammatories will get round any of the side-effects of the medication, after all, you’re just rubbing it on your skin. In fact, this doesn’t get rid of or reduce all the possible side-effects and warnings. The ingredients are still absorbed into your blood stream so you have to remain cautious.
Can I use paracetamol and ibuprofen at the same time?
The short answer to this is yes, for adults, but please read my previous blog which answers this in detail.
Don’t forget that if your injury is not improving or pain is not relieved you should get a medical opinion.
You can read more about pain killers for runners as well as how to manage common running injuries in my book Run Well: Essential health questions and answers for runners. Published by Bloomsbury and available to buy now.